Potassium is the most abundant intracellular cation, with a normal plasma concentration of 3.5-5.5 mmol/L.
Hyperkalaemia may be defined as a blood potassium level ≥ 5.5 mmol/L. It can represent a life-threatening emergency requiring urgent management. Hyperkalaemia can be further divided as follows:
Potassium is primarily an intracellular cation. Approximately 98% of potassium within the body is found within cells.
An adult has approximately 3,500 mmol of potassium. In the normal individual, a daily intake of 90 mmol/day is recommended by the World Health Organisation.
Cellular uptake of potassium is controlled by sodium-potassium adenosine triphosphatase pumps (Na+/K+ATPase). Its action is stimulated by (amongst others) sympathetic stimulation and insulin. Acidosis results in decreased cellular uptake of potassium as it is released in exchange for hydrogen ions.
Potassium is excreted by renal and extrarenal methods. Renal excretion is most significant, accounting for up to 90% of excretion.
There are four main categories of causes that lead to a rise in potassium concentration.
The kidneys are essential in the regulation of plasma potassium concentration with up to 90% of potassium excretion occurring via the kidneys. Therefore, damage to the kidneys or drugs that interfere with renal physiology can cause hyperkalaemia.
The major causes of impaired potassium excretion include:
A rise in extracellular potassium excretion (i.e. plasma concentration) can occur due to increased potassium intake. This may be iatrogenic secondary to excess oral potassium supplements, an intravenous solution with potassium or blood products.
Potassium is predominantly an intracellular cation, in certain conditions potassium is shifted from the intracellular to extracellular space causing hyperkalaemia.
These tend to cause clinically significant hyperkalaemia in those with preexisting renal impairment.
Pseudohyperkalaemia refers to a false or spurious elevation in potassium concentration.
Some of the common causes for a spurious potassium result include:
Hyperkalaemia is frequently asymptomatic and therefore difficult to diagnosis without a laboratory sample.
On occasions, non-specific features may be present such as weakness and fatigue.
The diagnosis of hyperkalaemia is based on a laboratory sample of plasma potassium being ≥ 5.5 mmol/L.
In an emergency, a rapid assessment of electrolytes, such as potassium, can be achieved by completing a venous or arterial blood gas.
Other investigations that are important in the workup of hyperkalaemia are as follows:
An ECG is an essential investigation in all patients with suspected hyperkalaemia because it can lead to life-threatening arrhythmias and cardiac arrest.
As hyperkalaemia progresses there are sequential changes that occur on the ECG. These generally correlate with the potassium level but can also reflect the rate of change - problems with cardiac conduction are more likely with acute changes in potassium concentration. An ECG should form part of the assessment of any patient with hyperkalaemia; mild, moderate or severe.
Typical changes on the ECG in patients with hyperkalaemia include:
Hyperkalaemia is a common medical emergency. All patients should be assessed with respect to Airway, Breathing, and Circulation (ABC).
The treatment of hyperkalaemia generally depends on the plasma concentration of potassium and the presence or absence of ECG changes. Most trusts will have their own protocol for the management of hyperkalaemia, additionally, the resuscitation council's produces their own guidance.
In patients with significant hyperkalaemia (i.e. > 6.5 mmol/L) or ECG changes, 10 ml of 10% calcium gluconate over 10 minutes should be given to protect the myocardium. This should improve changes on the ECG and is able to transiently stabilise the myocardium for 30-60 minutes.
Patients on digoxin are at risk of toxicity - follow local trust guidelines. Further calcium gluconate may be given at 5-minute intervals with a maximum of three doses.
Insulin is the main medication that is used to drive potassium intracellularly to cause a transient fall in plasma potassium concentration. It is usually given as 10 units of a short-acting insulin (e.g. ACTRAPID) alongside dextrose (e.g. 50 ml 50% or 100 ml 20%) over 30 minutes.
This combination is given intravenously and should lead to a reduction in potassium concentration by 0.5-1.0 mmol/L within 15 minutes. Plasma potassium should be checked 30 minutes following the infusion via a venous blood gas and formal U&Es checked 1-2 hours later. The patient's blood sugar should be monitored.
You may also give nebulised salbutamol. This leads to the activation of beta-receptors, which promotes the intracellular shift of potassium. Salbutamol can be given as back-to-back 5 mg nebulisers at a combined dose of 10-20 mg. This should reduce the potassium concentration by 0.5-1.0 mmol/L within 15-30 minutes.
Sodium bicarbonate may be given to those with acidosis (normally with pH < 7.2) to help normalise the potassium, this should only be commenced under the guidance of an experienced renal or critical care physician.
Once initial management has been completed, the patient will require repeated 12-lead ECGs, and U&Es checked 4-6 hourly.
A medication review should be undertaken to look for any drugs known to cause hyperkalaemia and offending agents stopped. If hyperkalaemia is still an issue, acute treatment can be continued.
Binding resins (e.g. calcium polystyrene sulfonate resin (Calcium Resonium®) may be given but are increasingly falling out of use.
In refractory cases, clinicians should liaise with the intensive treatment unit (ITU) for consideration of dialysis.
Have comments about these notes? Leave us feedback